- A new case study suggests that taking too many herbal supplements sent a woman to the ER.
- It says she had a dangerously irregular heartbeat after taking high doses of CBD and berberine.
- Doctors say they’ve increasingly seen health issues related to herbal supplements.
A 56-year-old woman went to the emergency room for dizziness and fainting, and doctors found she had a dangerous heart condition related to herbal supplements she had been taking, a case report published Monday in Heart Rhythm Case Reports says.
Doctors at the University Hospital of Geneva in Switzerland who wrote the case report said the woman was diagnosed with a life-threatening type of cardiac arrhythmia, or irregular heartbeat.
The case report said that four months before the incident, the woman started taking hemp oil containing CBD and CBG, chemical compounds called cannabinoids that are derived from marijuana but don’t have a psychoactive effect. There’s some evidence that cannabinoids can help reduce anxiety and inflammation, and they’re often marketed as helping to relieve pain, boost mood, promote relaxation, and aid sleep.
The report said the woman told doctors she had been taking six times the recommended daily dose to manage stress related to her work.
She had also recently started taking berberine, an herbal supplement often used in traditional Chinese and Ayurvedic medicine and sometimes sold as goldenseal or barberry. It’s marketed for uses such as helping
, boosting metabolism, improving heart health, lowering cholesterol, and staving off
. Some evidence suggests berberine may help people with diabetes control blood sugar and may help lower cholesterol, but more research is needed.
The report said that the woman’s symptoms resolved within five days of stopping the supplements and that she reported no further issues at a three-month follow-up appointment. The doctors said it was highly likely the supplements were the cause of the incident.
Dr. Elise Bakelants, a senior author of the case report, described the case as just one example of a growing issue of people mistakenly believing that herbal supplements are harmless because they’re natural.
“More and more people are taking herbal supplements for their potential benefits. Yet their ‘natural’ character can be misleading, since these preparations can have serious adverse side effects on their own or if combined with other supplements or medications,” Bakelants said in a press release.
Dr. Victor Navarro, a hepatologist, or liver specialist, with Einstein Healthcare Network, previously told Insider that supplements are poorly regulated, which can make it difficult to know what you’re getting and in what doses.
He said the products are often highly concentrated and sometimes contain 50 or more times the amount you’d naturally ingest through herbs or food.
As a result, experts say that combining supplements or taking too many carries a risk of liver damage and other toxic side effects.
Vitamin and herb supplements can also have deadly interactions with certain prescription medications, reducing the effectiveness or absorption of antibiotic or antiviral drugs or causing dangerous shifts in blood pressure or coagulation.
Experts say that to avoid serious side effects, you should always tell a doctor which supplements you’re taking.